Purchase this article with an account.
P. Tsai, D. Khoramian, J.C. Whelchel, T. Dinh, R.M. Ahuja; Acquired Iris Depigmentation with Chronic Levobunolol Usage . Invest. Ophthalmol. Vis. Sci. 2006;47(13):5617.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To report two cases of acquired iris depigmentation with chronic topical levobunolol use.
We conducted a chart review of two patients with iris depigmentation and chronic levobunolol usage seen in the Ophthalmology Division at the John H. Stroger, Jr. Hospital of Cook County.
Patient 1 is a 59 year–old African–American female with a 10 year history of levobunolol usage OU. Patient 2 is a 72 year–old African–American female with an 8 year history of levobunolol usage OU. On slit lamp examination both patients were noted to have bilateral iris depigmentation after treatment with chronic topical levobunolol. Neither patient had other ocular disorders known to produce iris depigmentation. Neither patient had any history of ophthalmic surgery. The patients were not utilizing any other topical medications except Teargen (artificial tears) PRN. Both patients also reported noticing a lightened iris color in both eyes.
This observational case series of two patients illustrates a possible association between topical levobunolol usage and iris depigmentation. A hypothesis may relate to an increased affinity of levobunolol for pigmented tissue. Animal studies have shown increased concentration of topically administered beta–1 and beta–2 adrenergic blocking agents in pigmented ocular tissues and in pigmented rabbit eyes compared to albino rabbit eyes. Clinical studies have demonstrated that there is an increased washout period for chronically applied topical beta–blockers in patients with dark irides versus light irides. Further study is needed to determine if the increased level of topical levobunolol in pigmented ocular tissues is related to the iris depigmentation seen clinically.
This PDF is available to Subscribers Only